New Mexico, 2016Flash Flood in New Mexico, September 4, 2016
September 4, 2016 · NWS ABQ · 2 events in 1 county or zone
An otherwise benign day for showers and thunderstorms across New Mexico was interrupted by a very impressive stationary thunderstorm east of Arabela. Rainfall estimates of almost 6 inches occurred just east of highway 368.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An otherwise benign day for showers and thunderstorms across New Mexico was interrupted by a very impressive stationary thunderstorm east of Arabela. Rainfall estimates of almost 6 inches occurred just east of highway 368. Emergency management officials indicated significant amounts of hail fell with this thunderstorm. Arroyos in this area were flooded with dangerously high water and impassable. Officials were not able to assess weather impacts farther upstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 4, 2:44 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 4, 2:44 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
344 PM MDT SUN SEP 4 2016
.SYNOPSIS...
Dry air moving into western and central areas will be short lived
as monsoon moisture from the south increases tonight and Monday.
Scattered showers and thunderstorms return to all but far western
and eastern New Mexico Monday afternoon and evening. Tuesday still
looks the day with the most widespread showers and thunderstorms,
many of which will produce locally heavy rain. Remnant moisture
from tropical depression Fifteen-E is forecast to move into areas
mainly south of Interstate 40 and bring an increased potential for
heavy rain and flash flooding for areas south of interstate 40 Wednesday
and Thursday. Dry air from the west is forecast to limit or end
rain chances Friday.
&&
.DISCUSSION...
Dry air finally making inroads into western and central NM today.
Low level moisture remains intact across the eastern plains for
isolated thunderstorms there. Models continue with idea of
backing the low level flow tonight, drawing up gulf moisture from
the south/southeast. This moisture showing up nicely in IR
satellite imagery surging nwwd over the far western Gulf of Mexico
and extreme southern TX. This moisture will result in a return of
above average PWATS and mainly scattered afternoon and evening
thunderstorms. Exception will be across far western NM where drier
air will hang on and across far eastern areas where a mid level
cap develops.
Tuesday still looking like the most active day areawide. PWATS
continue to increase Monday night to ~97th percentile. Most
models have now converged on a solution with regard to the track
of what is now tropical depression FIFTEEN-E. NAM, GFS and ECMWF
agree that this system will strengthen tonight and Labor Day as it
heads north-northwest. GFS takes the tropical cyclone to near
Cabo San Lucas Tuesday morning, then tracks it north-northwestward
through the Gulf of California late-day Tuesday into Wednesday.
GFS and ECMWF then bring the remnant circulation over Tuscon, AZ
Thursday morning. Trended the forecast more in line with the
highly run to run consistent ECMWF. Both GFS and ECMWF favor
showers and storms across areas south of Interstate 40 Wednesday.
Remnant circulation and deep moisture core is then forecast to
drift northeast across the southern Mogollon rim. Based on this
track, a good amount of moisture would get wrung out along the
rim. This track favors heavy rain across the southwest mountains
and the Gila NF/Wilderness in particular. Subtle changes, however, in
the flow aloft upstream of NM can make all the difference in the
rainfall footprint from tropical remnants such as this. Will hold
off on any highlights at this point given this fact along with
significant timing differences between models.
Uncertainty continues into the latter portion of the week. GFS
brings in dry westerlies Thursday while the ECMWF hangs back what
has now become an extra-tropical trough and residual
tropical/subtropical moisture over western and central NM.
33
&&
.FIRE WEATHER...
Significant drying underway across western New Mexico as southwest
flow aloft and daytime mixing has surface dewpoint temperatures 20-
30 degrees lower than yesterday at this time. A drier airmass will
translate to lower overnight minimum temperatures, but also
worsening humidity recovery across the west. Otherwise, humidity
recovery will be excellent across the east and good to excellent
central. Isolated thunderstorms this evening will provide a very
small wetting rain footprint for areas along/east of the central
mountain chain.
Although moisture advection is forecast across northern and central
New Mexico Monday through Tuesday, northwest New Mexico will remain
dry with Haines values of 5. Elsewhere, moderate southerly flow in
the lower boundary layer will bring higher dewpoint temperatures and
improved chances for wetting rain, especially Tuesday east of the
Continental Divide. Humidity will trend up during the early week
period and generally be good to excellent, except for the northwest
plateau which looks to remain mostly fair. Wednesday is looking
relatively dry as a northern stream trough progresses east across
the northern and central Rockies, bringing westerlies across northern
New Mexico. Good chances for wetting rain will be confined to
southern New Mexico on Wednesday as humidity trends down across much
of northern New Mexico.
Significant forecast uncertainty for the late week period due to the
development of a tropical system in the far eastern Pacific and
potential for the remnant circulation to move into the Desert
Southwest and New Mexico. Thursday and Friday may end up being
rather wet, especially for the southern half of the state.
11
&&
.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist with a couple
of exceptions. Afternoon/evening round of storms may impact KLVS,
KTCC, KSAF, KAEG and KABQ, and generally ranking in that order in
terms of forecaster confidence. MVFR conditions likely with
storms, although short-lived IFR conditions can not be ruled out.
Storms will be capable of producing strong wind gusts to near
50kts and small hail. Otherwise, MVFR conditions in low stratus
likely at KROW Monday morning and possible at KTCC and KLVS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 51 87 61 84 / 5 10 20 20
Dulce........................... 44 81 51 74 / 5 20 60 60
Cuba............................ 50 79 53 72 / 5 20 30 40
Gallup.......................... 45 86 52 81 / 5 20 20 20
El Morro........................ 46 80 50 75 / 10 20 30 30
Grants.......................... 50 84 53 79 / 10 20 40 30
Quemado......................... 49 82 54 78 / 10 20 30 30
Glenwood........................ 60 89 64 84 / 10 20 20 20
Chama........................... 44 74 48 67 / 5 20 50 50
Los Alamos...................... 56 79 57 73 / 10 40 50 60
Pecos........................... 53 78 55 73 / 20 50 60 50
Cerro/Questa.................... 51 75 53 72 / 10 20 40 30
Red River....................... 44 64 46 60 / 20 30 50 50
Angel Fire...................... 42 72 44 68 / 20 40 60 60
Taos............................ 50 78 52 73 / 10 20 40 30
Mora............................ 53 74 53 69 / 20 40 60 60
Espanola........................ 59 84 62 78 / 10 30 40 40
Santa Fe........................ 56 79 58 72 / 10 30 60 50
Santa Fe Airport................ 56 82 58 75 / 10 20 50 40
Albuquerque Foothills........... 64 85 65 79 / 20 40 40 70
Albuquerque Heights............. 64 87 65 81 / 20 30 40 60
Albuquerque Valley.............. 65 89 66 83 / 20 20 40 50
Albuquerque West Mesa........... 63 88 64 82 / 20 20 40 60
Los Lunas....................... 63 89 64 83 / 20 20 30 40
Rio Rancho...................... 63 88 64 81 / 20 20 40 60
Socorro......................... 64 90 65 85 / 20 30 20 60
Sandia Park/Cedar Crest......... 58 81 58 74 / 20 50 50 80
Tijeras......................... 56 83 60 76 / 20 50 40 80
Moriarty/Estancia............... 52 81 57 75 / 20 40 40 70
Clines Corners.................. 55 79 55 74 / 20 50 40 70
Gran Quivira.................... 58 80 59 74 / 20 30 20 40
Carrizozo....................... 62 84 63 79 / 20 30 20 50
Ruidoso......................... 56 78 56 71 / 20 60 40 70
Capulin......................... 57 80 58 77 / 20 30 30 30
Raton........................... 56 83 56 79 / 20 30 40 30
Springer........................ 56 84 58 79 / 20 30 40 30
Las Vegas....................... 53 80 55 76 / 20 30 30 30
Clayton......................... 62 86 63 82 / 20 30 20 30
Roy............................. 59 82 60 77 / 20 30 20 30
Conchas......................... 65 87 67 82 / 20 30 20 40
Santa Rosa...................... 64 87 65 83 / 20 30 20 30
Tucumcari....................... 66 91 67 84 / 20 20 20 50
Clovis.......................... 63 86 65 80 / 20 20 20 40
Portales........................ 65 85 66 79 / 20 10 20 40
Fort Sumner..................... 65 85 67 81 / 20 20 20 30
Roswell......................... 66 89 66 84 / 20 20 20 30
Picacho......................... 60 82 62 77 / 20 20 20 40
Elk............................. 58 77 59 71 / 20 20 20 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
33
Hazardous weather outlook, Sep 4, 3:10 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 AM MDT SUN SEP 4 2016
NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
410 AM MDT SUN SEP 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOISTURE IS EXPECTED TO INCREASE MONDAY NIGHT INTO TUESDAY AND
POSSIBLY AGAIN LATER IN THE WEEK...AS A RESULT OF A TROPICAL WEATHER
SYSTEM. THIS WILL LIKELY LEAD TO AN UPSWING IN SHOWERS AND
THUNDERSTORMS TUESDAY FOR LOCALES ALONG AND WEST OF THE CONTINENTAL
DIVIDE. MODELS ARE NOT YET CONSISTENT WITH TIMING OR POTENTIALLY
IMPACTED AREAS FOR ANY MOISTURE INCREASE LATER THIS WEEK ASSOCIATED
WITH THE TROPICAL SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.
In the hours before
Special weather statement, Sep 4, 2:54 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
354 PM MDT SUN SEP 4 2016
NMZ535-042230-
CURRY COUNTY-
354 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CURRY COUNTY UNTIL
430 PM MDT...
AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF RHEA...OR 20 MILES WEST OF FRIONA...MOVING NORTH AT 15
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLVIEW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3464 10320 3493 10315 3490 10304 3460 10304
TIME...MOT...LOC 2154Z 196DEG 14KT 3469 10307
54
Flash Flood, Lincoln
- When
- September 4, 4:05 PM MST to 5:00 PM MST
- Where
- Lincoln County, 8.14 mi SSE of Arabela to 11.1 mi E of Arabela
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.473, -105.112
High water flooding over low water crossings. Roads impassable.
Funnel Cloud, Lincoln
- When
- September 4, 4:15 PM MST to 4:25 PM MST
- Where
- Lincoln County, 9.07 mi NNE of Sunset
- Reported by
- Trained Spotter
- Coordinates
- 33.465, -105.021
Spotter observed a well-defined wall cloud with a funnel east of Arabela.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Dakota, September 4, 2016$1.0 million · 96 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 4, 2016$217,000 · 1 in hail · 5 events
- Damaging Winds in Colorado, September 4, 2016$50,000 · 83 kt wind · 5 events
- Flash Flooding and Hail in Kansas, September 4, 2016$32,000 · 1.75 in hail · 12 events
- Tornado and Hail in Wyoming, September 4, 2016$1,000 · EF1 · 3 events
- Tornado and Hail in Nebraska, September 4, 2016EF0 · 13 events
- Hail and Damaging Winds in Nebraska, September 4 to 5, 20161.75 in hail · 13 events
- Hail in Nebraska, September 4, 20163 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20166 events
- Hail in Colorado, September 4, 20161.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, September 4, 20161.75 in hail · 5 events
- Damaging Winds in South Dakota, September 4, 201658 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648973, 647760.